Nebraska, 2003

Hail in Nebraska, August 8, 2003

August 8, 2003 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 11:41 PM MST, 19 minutes earlier.

Area forecast discussion, Aug 7, 11:41 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1241 AM MDT FRI AUG 8 2003

FORECAST PROBLEMS WILL BE WEAKENING MCS MOVING ACROSS THE FORECAST
AREA THIS MORNING WITH CLOUDS/PRECIPITATION EARLY AND REDEVELOPMENT
EXPECTED THIS AFTERNOON/EVENING.

GFS SHOWING A FEEDBACK PROBLEM...SO WILL LEAN TOWARDS ETA FOR THE
DETAILS THROUGH THE SHORT TERM PERIODS. WITH A SLOW WARMUP TO BEGIN
WITH...ETA 850 TEMPERATURES SUPPORT HIGHS IN THE 90 TO 95 DEGREE
RANGE WHICH APPEARS REASONABLE. PLENTY OF MOISTURE UNDER UPPER RIDGE
AND A DISTURBANCE RIDING OVER THE RIDGE FROM WESTERN COLORADO SHOULD
BE ENOUGH FOR SCATTERED CONVECTION BY AFTERNOON AND INTO THE EVENING
HOURS. ETA KEEPS THE NORTHEAST CAPPED...HOWEVER WILL RAISE POPS TO
LIKELY IN THE SOUTHWEST AND TAPERING OFF TO 30-40 IN THE NORTHEAST.
HEAVY RAIN APPEARS POSSIBLE WITH OVERNIGHT MCS AND PLAN TO INSERT A
MENTION IN THE SOUTHWEST ZONES AS PRECIPITABLE WATER COMES UP TO 160
TO 200 PERCENT OF NORMAL.

UPPER FLOW WILL REMAIN NORTHERLY AS UPPER RIDGE MOVES VERY LITTLE
THROUGH 120 HOURS. WILL TRIM SATURDAYS POPS BACK TO THE COLORADO
COUNTIES WHERE THETA E RIDGE SETS UP IN VICINITY OF LEE TROUGH AND
LEAVE THE REMAINDER OF THE FORECAST AREA DRY. ETA 850 MB
TEMPERATURES SUGGEST HIGHS WILL BE IN THE 93 TO 97 DEGREE RANGE.

SUNDAY...NORTHERLY FLOW CONTINUES AS A DISTURBANCE DROPS SOUTH LATE
IN THE DAY...INSERTED A SLIGHT CHANCE ACROSS THE FORECAST AREA
THROUGH THE EVENING HOURS.

DAYS 4 THROUGH 7...A FEW ADJUSTMENTS TO TEMPERATURES AS UPPER RIDGE
BUILDS EAST ACROSS THE AREA WITH NO OTHER CHANGES PLANNED.

.GLD...NONE.

MCGUIRE
Hazardous weather outlook, Aug 7, 9:30 AM MST, 14 hours 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EVENING ACROSS EASTERN COLORADO...SOUTHWEST NEBRASKA...AND NORTHWEST
KANSAS. A FEW OF THE STORMS MAY BECOME SEVERE. THE MAIN THREATS
WILL BE LARGE HAIL AS WELL AS STRONG DOWNBURST WIND GUSTS OF 75 MPH
OR MORE. THIS WILL BE DUE TO VERY DRY AIR IN THE LOWER LEVELS OF THE
ATMOSPHERE ALONG WITH STRONG INSTABILITY. THE BEST THREAT OF STORMS
WILL BE GENERALLY ALONG AND WEST OF A MCCOOK NEBRASKA TO HOXIE TO
TRIBUNE KANSAS LINE.

LOW RELATIVE HUMIDITIES...TEMPERATURES IN THE MIDDLE AND UPPER
90S...AND STRONG WINDS WILL PRODUCE EXTREME FIRE CONDITIONS TODAY.

EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...
AND BURN INTENSELY.  ALL FIRES ARE POTENTIALLY SERIOUS.  ALL OUTSIDE
BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.  CHECK
WITH LOCAL AUTHORITIES BEFORE STARTING ANY OUTDOOR BURN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG UPPER LEVEL RIDGE WILL CONTINUE OVER THE ROCKIES FOR THE
NEXT FEW DAYS.  DISTURBANCES WILL ALSO CONTINUE TO ROTATE AROUND THE
NORTH END OF THE RIDGE AND MOVE OVER THE TRI-STATE AREA TO PROVIDE A
TRIGGER FOR THUNDERSTORM DEVELOPMENT.  THE MOST ACTIVE PERIOD FOR
THUNDERSTORMS WILL LIKELY OCCUR FRIDAY NIGHT AS A STRONGER PULSE OF
ENERGY ALOFT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

LAMMERS

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hitchcock

When
August 8, 12:00 AM MST
Where
Hitchcock County, 8 mi N of Trenton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.300, -101.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368000.